Breaking Out in Hives

posted 5 years ago in Wellness
Post # 3
Member
1263 posts
Bumble bee
  • Wedding: July 2012

@HawaiiBamaBride: You could try a different anti-histamine and since you cant take benadryl (probably because it makes you sleepy) here are non-sleepy ones. Personally, benadryl does nothing for me so I take zyrtec. Its a different anti histamine then benadryl and it doesnt make me tired. 

Post # 5
Member
6048 posts
Bee Keeper
  • Wedding: March 2012

I don’t know where my post went but …. I broke out in hives from zyrtec, it’s a rare thing for people to do, so the dr. gave me 7 days of prednisone (spelling) and that took  care of it.  Could it be something in the air at the school or stress?

Post # 7
Member
101 posts
Blushing bee

@HawaiiBamaBride: OMG HIVES! I feel your pain!!! I am a teacher also, and when I was doing my master’s degree I randomly started getting hives (October 2009) and everyone said it was stress. Then I started to realize I got hives when I ate chocolate… then alcohol… then physical pressure (ex: if my bra strap was too tight i would get hives, belt too tight, sneakers… my feet blew up on st patty’s day). I went to my regular dr, allergist, dermatologist, and two trips to the ER because of them. No one could pin point exactly what it was… whenever I was sick I would get hives in addition. After about a year and a half of problems (I would have them for days, then go away, then have them for a few days, go away), finally they started to subside by themselves. And at that point I had been done with my master’s for almost a year. SO the point of my story is… they can come and go or come and stay but they will eventually be gone!!!

Prednisone is the best medicine in the world for hives!! You will probably be taking it for a week… you might not see results for a day or two but everything goes away and you won’t itch. The only thing is that you can’t take them often because they are steroids. A good option is Zyrtec, as someone has suggested. It says once a day but my dr. says you can use them once a day as a preventative, and even up to twice a day if you are using them to treat hives. I have also been on Xyzal (doesn’t work too great for me) and Allegra (same). But there are a few options. Benadryl might work but it wore off on me after a few months. And, obviously, you can only take it at night bc it will probably knock you out like crazy. In addition to oral medication I have also used a topical steroid cream called topicor from my derm.

EITHER WAY I hope you find a treatment that works for you. If you have any questions or concerns pls let me know I hope I can help. I had hives for almost two years… i still get them occasionally just not as bad or often.

Post # 9
Member
101 posts
Blushing bee

@HawaiiBamaBride: Unfortunately you can’t take any other medication ( I don’t think) while taking the steroids, but you should call your doctor and tell him/her that you are not getting much relief. If it gets too bad, go to the emergency room! Two times I have had hives all over me and my face was blown up my eyes were swollen one was almost shut. They will give you a shot of benadryl and steroids in your IV. THis is only for an extreme case, obviously. Try to get topicor cream from a derm if you can, helped me with the itching. Also, sometimes ice can provide relief. Sorry 🙁

Post # 10
Member
1565 posts
Bumble bee

@HawaiiBamaBride: I had the same problem and my doctor told me I could possible have a whey allergy (it’s in cheeses and some cookies and breads.) It just sprung up out of no where. I went 25 years eating all that and now I have to watch what I eat.

I take the generic Allega. It stops the itching pretty fast. Benadryl knocks me out so I only take that before bed.

Post # 11
Member
856 posts
Busy bee
  • Wedding: May 2012

if you can’t take anything orally, maybe you can ask your doc for a topical steroid.  i’m allergic to everything and lately my allergies have been acting up. most oral antihistimines have stopped working so i go in so steroid shots.

Post # 12
Member
1278 posts
Bumble bee
  • Wedding: June 2012

I broke out in hives from Prednisone. Could you have eaten a new food? Though usually food allergies would be ALL over hives. Sometimes it’s JUST a limb or two. Take cool showers too. Not hot. That could make it worse. 

I’d look at getting something to calm your nerves TBH.

Post # 14
Member
258 posts
Helper bee
  • Wedding: June 2014

Try changing to a really bland diet for a while.  Mild soups and maybe toast and eggs (ditch pure milk for now).  Nothing interesting or exciting.  Try it for a week (hopefully enough time for any remaining allergen to clear your system) and then slowly begin introducing your normal/favorite foods.  If it’s a food allergy, you’ll be able to pinpoint it this way.  If it’s not a food allergy, then at least you’ll know!  

Take any non-drowsy anti-histamine during the day, but DO take benedryl at night.  Take it at like 7 or 8, right after dinner, so you’re not dragging in the morning.  Benedryl is the model anti-histamine, but they unfortunately can’t figure out how to formulate a true non-drowsy version.  So take it as often as you can handle it, because it really is the best.  

Careful with the steroids.  If you are constantly taking steroids, you may end up with a rebound effect when you stop.  So when you decide to get off them, it may be a good idea to taper.  Ask your doc to be sure.  

Good luck, and I hope you figure it out soon!  I hate hives!  

Post # 15
Member
856 posts
Busy bee
  • Wedding: May 2012

even if i take benadryl at night, i’m still a zombie thorughout the day.  i only take it as a last resort.  i have claritin, zyrtec, singular, allegra, chloretrimetron, and benadryl in my medicine cabinet.  the best steroid for me is called medrol.  it’s availble in able form called medrol pack and injection form called depo medrol.  i’m currently on kenalog shots. you might want to give the steroid cream a try because there are different steroids out there.  caladryl and calamine never worked much for me.

another thing to think about is bed bugs.  i’ve been doing a lot of research on them and my body itches just thinking about them.  have you traveled anywhere and might have brought them back.  or maybe they’re at the school.  i just saw a story of a library infested with bed bugs. 

 

Post # 16
Member
5473 posts
Bee Keeper
  • Wedding: December 2010

Is there any chance that you are allergic to something that you weren’t allergic to before? I’ve heard of people getting new allergies when they become adults. Things they normally ate and used caused them to break out (have rashes, hives, throat swelling).

Good luck! I hope you find a solution soon. 

Leave a comment